Hail, Stevens
- When
- July 31, 5:08 PM CST
- Where
- Stevens County, 5.71 mi NNE of Chokio
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.660, -96.150
A few strong storms developed across the eastern Dakotas Friday evening July 31st, and moved into far western Minnesota. Only one storm that moved into west central Minnesota had hail as large as pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A few strong storms developed across the eastern Dakotas Friday evening July 31st, and moved into far western Minnesota. Only one storm that moved into west central Minnesota had hail as large as pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 248 PM CDT FRI JUL 31 2009 .DISCUSSION... THE LATEST EUROPEAN...GFS AND CANADIAN MODEL OUTPUTS ALL INDICATE PRECIP DEVELOPING OVER THE FORECAST AREA OVERNIGHT AND LINGERING OVER THE EASTERN HALF OF THE FORECAST AREA THROUGH NOON SATURDAY. SHORTWAVE TROUGH AND FRONTAL BOUNDARY MOVING OVER THE UPPER MIDWEST TONIGHT...THEN FOLLOWED BY COOL NORTHWEST AIRFLOW ALOFT OVER THE MIDWEST OVER THE NEXT SEVERAL DAYS. CURRENT COMPOSITE RADAR IMAGE SHOWED AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS OVER THE DAKOTAS INTO EXTREME NORTHWEST MN. INDIVIDUAL SHOWERS AND STORMS WERE MOVING NORTHEAST...WHILE OVERALL AREA WAS MOVING EAST AT ABOUT 25 MPH. SURFACE HIGH PRES RIDGE OVER THE MIDWEST INTO THE GREAT LAKES...WILL HOLD OFF THE PRECIP FROM SPREADING TO FAR INTO WEST CENTRAL WI AND SOUTH CENTRAL MN THIS EVENING. AIRMASS AHEAD OF THE FRONT SHOULD CONTINUE TO SATURATE AS LOW LEVEL MOISTURE STREAM NORTHWARD. DEWPOINTS HAD RISEN IN THE UPPER 50S AND LOWER 60S OVER PARTS OF WESTERN MINNESOTA. KEPT SOME SMALL POPS OF SHRA/TSRA OVER PORTION OF OUR NORTHERN AND EASTERN CWA SATURDAY EVENING...WITH MARGINAL INSTABILITY...MOISTURE IN THE WAKE OF THE UPPER LOW OVER THE GREAT LAKES. WEAK FRONTAL BOUNDARY EXPECTED TO PUSH BACK OVER THE FORECAST AREA ON MONDAY. BEST UPPER DYNAMICS AND INSTABLITY STAYS WELL SOUTH OF OUR CWA. THE MEDIUM AND LONG RANGE MODELS CONTINUE TO INDICATES NO MAJOR CHANGES TO THE OVERALL WEATHER PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ NO AVIATION PROBLEMS FOR THE NEXT 6 HRS WITH VFR CEILINGS/VSBY WITH MOST OF THE ACTIVE WEATHER REMAINING WEST OF MPX TAFS. EXCEPT A SLOW LOWERING OF THE CEILINGS THROUGH THE AFTN ACROSS AXN/RWF...WITH CBS POSSIBLE AFT 22/23Z FOR AXN/RWF AREA. HOWEVER...DO NOT EXPECT -SHRA/TSRA UNTIL AFT 00/01Z FOR FAR WESTERN MN. MOST OF THE CHANGES WILL OCCUR DURING THE 00/06Z TIME PERIOD WITH SHRA/TSRA DEVELOPING ACROSS RWF/AXN AREAS...THEN SPREADING EASTWARD. MVFR CEILINGS WILL LIKELY DEVELOP AFTER 04/05Z IN THE WEST...THEN SLOWLY SPREADING EASTWARD. WINDS WILL INITIALLY BE S/SW AT 8/13 KTS...THEN BECOME W/NW BETWEEN 06/12Z...THEN GUSTY AFTER 14Z. LOWER CEILINGS OF IFR/OR LOW END MVFR REMAINS A PROBLEM FOR MOST TAFS BETWEEN 06/15Z TONIGHT/MORNING HRS. TOO MANY UNCERTAINTIES RELATED TO THE AMOUNT OF -SHRA ACTIVITY OVERNIGHT...AND THE AMOUNT OF SATURATION IN THE LOWER LEVELS OF THE ATMOSPHERE. HOWEVER...HAVE CONTINUED THE TREND OF AT LEAST SCATTERED CLOUDS OF 800/1200...WITH SLOWLY LIFTING CEILINGS AFT 16Z. ..JLT.. CWSU DISCUSSION. LATEST HPC ANALYSIS SHOWING A LOW N OF W CNTL ND WITH A CLD FNT EXTNDG THRU NW ZMP INTO MT, AND RDGG OVR ERN ZMP. THRU THE FCST PERIOD THE FNT IS EXPCTD TO DRIVE S THEN E THRU ZMP AND INTO THE LOCAL AREA OVRNGT. BY THE END OF TAF FNT WILL HAVE OCLDD AND WILL BE IN THE CNTL GRT LKS RGN. LOOKING AT THE LATEST MDL RUNS, MUCH OF THE PREVIOUS TAF STILL LOOKS VALID. I WOULD DROP THE LOW CIGS POST FROPA DOWN TO 015 RATHER THAN 025 AT 09Z, AND AFT 16Z I WOULD SCT THINGS OUT. BY 21Z THE SCT DECK SHOULD RISE AS HIGH AS 040. PTCHY GROUND FOG WILL LIKELY BE AN ISSUE AS ABS HUM AS EXPCTD TO BE SLIGHTLY HIGHER THAN THEY WERE LAST NIGHT. WNDS WILL START SW, BECOME S BY 02Z, GO BACK TO SW BY 05Z, BECOME W BY 10Z, AND FINALLY WNW BY 15Z. SPDS WILL START NR 11KTS, DROP TO 6 KTS OVRNGT, THEN RISE BACK UP TO 15G21KT TOMORROW AFTN. ..PDP.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JVM/JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 536 PM CDT FRI JUL 31 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 011200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 536 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL MOVE ACROSS MINNESOTA INTO WESTERN WISCONSIN DURING THE NIGHT. AN AREA OF THUNDERSTORMS WILL ACCOMPANY THE FRONT AS IT MOVES EAST. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER WEST CENTRAL AND POSSIBLY INTO CENTRAL MINNESOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE COOL FRONT WILL EXIT THE EASTERN PORTION OF THE OUTLOOK AREA BY EARLY SATURDAY MORNING. A FEW THUNDERSTORMS MAY LINGER LATE SATURDAY MORNING ACROSS WEST CENTRAL WISCONSIN. THUNDERSTORMS ARE ALSO POSSIBLE IN PORTIONS OF THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT WITH ANOTHER COOL FRONT. AT THIS TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER WEST CENTRAL MINNESOTA THIS EVENING.
The Aberdeen radar (KABR), 178 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176647.